Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 197, NWS Mobile, AL

May 10, 2005Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 10, 2005, 1:28 PM CDT for Baldwin County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 1:28 PM CDT (18:28 UTC)
Expired
May 10, 2005, 2:00 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 73 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 101828
SVRMOB
ALC003-101900-
/O.NEW.KMOB.SV.W.0197.050510T1828Z-050510T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
ISSUED BY NATIONAL WEATHER SERVICE NEW ORLEANS LA
128 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 200 PM CDT

* AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  BALDWIN COUNTY...OR ABOUT 12 MILES NORTHWEST OF BELLVIEW. THIS
  STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL BALDWIN COUNTY AT 140 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3058 8754 3060 8753 3064 8753 3062 8742
      3060 8740 3053 8746 3045 8739 3045 8757
      3045 8757

$$
1 follow-up statement
000 
WWUS54 KMOB 101849
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
148 PM CDT TUE MAY 10 2005

ALC003-101900-
/O.CON.KMOB.SV.W.0197.000000T0000Z-050510T1900Z/
BALDWIN AL-
148 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM CDT FOR EAST
CENTRAL BALDWIN COUNTY...

AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF SEMINOLE...OR ABOUT 24 MILES WEST OF
PENSACOLA...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEMINOLE BY 200 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3058 8754 3060 8753 3064 8753 3062 8742
      3060 8740 3053 8746 3045 8739 3045 8757
      3045 8757

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:19 AM CDT, 10 hours 9 minutes earlier.

Area forecast discussion, May 10, 3:19 AM CDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
319 AM CDT TUE MAY 10 2005

.SHORT TERM...(TODAY AND TONIGHT)...UPPER SHORTWAVE WILL CONTINUE TO
SWING EAST OF THE FA TODAY...WITH SEASONAL TEMPS. PRECIP H20 LEVELS
ABOVE NORMAL ACROSS THE AREA...BUT LITTLE IN THE WAY OF UPPER
DYNAMICS FOR PRECIP CREATIONS. MAY SEE SOME PRECIP ACTION ON THE
GULF BREEZE...BUT NOT HOLDING MY BREATH. /16

&&

.LONG TERM...(WEDNESDAY THROUGH MONDAY)...RIDGING ALOFT ADVANCES TO
OVER THE FORECAST AREA FOR WEDNESDAY THROUGH THURSDAY.  SUBSIDENT
WARMING ALOFT RESULTS IN A CAP NEAR 600 MB...BUT WILL NOT BE
SUFFICIENT TO ENTIRELY STIFLE CONVECTION AS CAPES OF NEAR 1000 J/KG
WILL BE REALIZED BOTH DAYS THANKS TO ABOVE SEASONABLE TEMPERATURES.
AM SORELY TEMPTED TO REMOVE POPS FOR BOTH DAYS DUE THE OTHERWISE
INHOSPITABLE ENVIRONMENT...BUT WILL LEAVE IN SMALL POPS FOR NOW AS
THE SEA BREEZE WILL DEVELOP AND MAY PROVIDE SUFFICIENT IMPETUS.  A
SHORTWAVE TROF TREKS ACROSS THE PLAINS THURSDAY INTO FRIDAY
ACCOMPANIED BY SEVERAL LESSER SHORTWAVES...WEAKENING THE RIDGE OVER
THE SOUTHEAST STATES AND PROVIDING A SLIGHTLY MORE FAVORABLE
CONVECTIVE ENVIRONMENT.  A SURGE OF CANADIAN ENERGY OUT OF ONTARIO
AMPLIFIES THE SHORTWAVE TROF AS IT ADVANCES INTO THE EASTERN STATES
ON SATURDAY.  THE BULK OF THE UPPER LEVEL ENERGY EJECTS OUT OF THE
TROF ON SUNDAY...BUT DOES ALLOW FOR A WEAK FRONT TO SETTLE INTO THE
FORECAST AREA ON SUNDAY WHICH STALLS JUST OFFSHORE FOR MONDAY.  LOW
END CHANCE POPS LOOK OK FOR SATURDAY AND SUNDAY...CERTAINLY THE BEST
POPS FOR THE ENTIRE FORECAST. /29

&&

.MARINE...WITH HIGH PRESSURE OVER THE SOUTHEASTERN CONUS AND
NORTHEASTERN GULF OF MX...WINDS WILL BE GENERALLY LIGHT...WITH DAILY
LAND/GULF BREEZE INTERACTIONS NEAR SHORE. /16

&&

.FIRE WEATHER...DEWPOINTS REMAIN SUFFICIENTLY HIGH DESPITE ABOVE
SEASONABLE TEMPERATURES TO KEEP AFTERNOON RELATIVE HUMIDITIES ABOVE
CRITICAL LEVELS INTO NEXT WEEK. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      85  64  87  66 /  20  10  10  10
PENSACOLA   81  66  83  67 /  10  10  10  10
DESTIN      78  68  82  68 /  10  10  20  10
EVERGREEN   85  62  87  64 /  20  10  10  10
WAYNESBORO  86  63  88  64 /  20  10  10  10
CAMDEN      87  64  88  64 /  20  10  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

29 EVERSOLE/16 MILLER
Hazardous weather outlook, May 10, 6:00 AM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT TUE MAY 10 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-101700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE....TODAY AND TONIGHT...

PATCHY DENSE FOG WILL LIMIT VISIBILITIES IN SOME AREAS FOR THE FIRST
FEW HOURS AFTER SUNRISE THIS MORNING.

ALSO...ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...MAINLY THIS
AFTERNOON AND EARLY EVENING AS THE GULF BREEZE MOVES INLAND. THESE
SHOWERS ARE NOT EXPECTED TO BECOME SEVERE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED.

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.